Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS Jackson, KY

August 17, 2000Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 17, 2000, 7:22 PM EDT for Harlan County, Kentucky. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 7:22 PM EDT (23:22 UTC)
Expired
Aug 17, 2000, 8:00 PM EDT
In force
38 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harlan County, KY

The radar

The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:45 PM EDTThunderstorm WindWallins Creek, KYSevere thunderstorm winds blew numerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS53 KJKL 172322
SVRJKL
KYC095-180000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
722 PM EDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARLAN COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF HARLAN

* UNTIL 800 PM EDT

* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GATUN...OR ABOUT 4 MILES NORTH OF
  HARLAN...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTHWEST OF RIVER RIDGE...8 MILES SOUTHWEST OF SHIELDS...8
  MILES SOUTHWEST OF GANO AT 725 PM EDT
  4 MILES SOUTHWEST OF WOODS...5 MILES SOUTHWEST OF REDBUD...5 MILES
  SOUTHWEST OF KENVIR...6 MILES SOUTHWEST OF SHORT TOWN AT 730 PM EDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3697 8322 3687 8345 3673 8340 3692 8301

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:48 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 17, 2:48 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
248 PM EDT THU AUG 17 2000

DYING MCS ASSOCIATED WITH WARM FRONT IS NICKING THE
NORTHERN PART OF THE AREA THIS AFTERNOON...WITH PRECIP EXTENDING
NORTHEAST. ALTHOUGH NOT NAILED BY ANY OF THE MODELS...IT WAS BEST
DEPICTED BY THE ETA/MESOETA. THE NGM AND AVN HAVE NOT HANDLED THIS
AS WELL...WITH THE NGM CONSISTENTLY MISPLACING THE HEAVIEST PRECIP
AND THE AVN HARDLY PICKING UP ON IT. DESPITE THE DISPARITY BETWEEN
THE MODELS EARLY ON...THERE IS DECENT AGREEMENT FOR THE FORECAST
AREA AFTER TODAY. WITH THE BETTER PERFORMANCE OF THE ETA EARLY
ON...WILL RELY MOST HEAVILY ON IT FOR THIS PACKAGE. THE MAIN CONCERN
IS HOW HIGH TO HAVE THE POPS TONIGHT AND FRIDAY...AND THE THREAT OF
SEVERE THUNDERSTORMS.

AS THE ATMOSPHERE DESTABILIZES THIS AFTERNOON...CONVECTION IS EXPECTED TO
FIRE IN THE CONVERGENT FLOW OF THE LOW LEVEL SPEED MAX TO THE
NORTHWEST OF KY.  MCS SHOULD THEN MOVE/PROPAGATE SOUTHEAST.  ALL
MODELS DEPICT SIGNIFICANT PRECIP FOR THE NORTHEASTERN HALF OF THE
AREA TONIGHT...AND WILL GO WITH CATEGORICAL POPS THERE AS SUGGESTED
BY NGM MOS. WILL GO WITH LIKELY WORDING SOUTHWEST.

POTENTIAL FOR HEAVY RAINFALL EXISTS...WITH PRECIPITABLE WATER
FORECAST BY THE ETA TO REACH 2 INCHES. HOWEVER...IT HAS BEEN A WHILE
SINCE SIGNIFICANT RAIN AND FLASH FLOOD GUIDANCE IS RUNNING
HIGH...GENERALLY 1.5 INCHES IN ONE HOUR AND 2.5 INCHES IN 3 HOURS.
THE AREA HAS NOT BEEN PRIMED FOR AN EVENT AND WILL NOT USE A FLASH
FLOOD WATCH AT THIS TIME.

SEVERE POTENTIAL ALSO EXISTS. CAPE IS EXPECTED FROM 2500 TO 3000
J/KG WITH SHEAR PRESENT. DUE TO HIGH WET BULB ZERO HEIGHTS PRIMARY
THREAT WOULD BE WIND.

ON FRIDAY THE COLD FRONT WILL STILL BE NORTHWEST OF THE AREA FOR
MUCH OF THE DAY...SLOWLY PROGRESSING SOUTHEAST ACROSS THE AREA
DURING THE AFTERNOON. IT WILL EVENTUALLY DISSOLVE AND REFORM EAST OF
THE MOUNTAINS ON FRIDAY NIGHT. ETA/MESOETA FORECAST SOUNDINGS DEPICT
AN INVERSION STRENGTHENING AROUND 700 MB DURING THE DAY...MAINLY IN
THE NORTH. WILL GO WITH CHANCE POPS...LOWEST IN THE NORTH AND
HIGHEST IN THE SOUTH ON FRIDAY.

FRIDAY NIGHT THE FRONT WILL COMPLETE ITS DISSOLVING/REFORMING
PROCESS AND DRIER SURFACE AIR WILL MAKE ITS WAY IN. RESULT WILL BE
CLEARING.

ON SATURDAY DRY NORTHWEST FLOW ALOFT AND RELATIVELY COOL AND DRY
SURFACE HIGH PRESSURE TO OUR NORTHEAST WILL BRING US PARTLY SUNNY TO
SUNNY SKIES.

NGM MOS TEMPS APPEAR TO BE A COUPLE DEGREES TOO WARM ON FRIDAY. EVEN
THOUGH THE COLD FRONT WILL NOT BE THROUGH...CLOUDS AND POTENTIAL FOR
CONVECTION WILL PROBABLY LIMIT US TO 80 TO 85 INSTEAD OF MID 80S.
OTHERWISE...NGM MOS TEMPS SEEM REASONABLE OTHER PERIODS.

EXTENDED PERIODS... CANADIAN SURFACE HIGH PRESSURE OVER ONTARIO AT
THE START OF THE PERIOD SPLITS WITH ONE PIECE MOVING TO THE
MIDATLANTIC COAST BY TUESDAY. DRY NORTHWESTERLY UPPER FLOW PRESENT
THROUGHOUT. WILL CONTINUE WITH FORECAST OF DRY AND COMFORTABLE
WEATHER...ALTHOUGH AIR MASS SHOULD START TO MODIFY BY THE END OF THE
PERIOD.

.JKL...NONE.

HAL

In the hours before

Local storm report, Aug 17, 5:49 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
549 PM EDT THU AUG 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    BEATTYVILLE               KY   1 INCH HAIL
08/17/00   LEE                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL TO 1 INCH IN
                                          DIAMETER REPORTED IN
                                          BEATTYVILLE AND PROCTOR.

0535 PM    PROCTOR                   KY   WIND DAMAGE
08/17/00   LEE                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN AND POWER
                                          OUT IN AND AROUND
                                          PROCTOR.

0537 PM  q  CLAY CITY                 KY   .75 INCH HAIL
08/17/00   POWELL                         REPORTED BY PUBLIC.
                                          HAIL TO 3/4 INCH
                                          REPORTED IN CLAY CITY.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:33 PM EDTSevere Thunderstorm WarningJKLPowell42 min
Aug 17, 5:08 PM EDTSevere Thunderstorm WarningJKLEstill, Lee52 min
Aug 17, 5:33 PM EDTSevere Thunderstorm WarningJKLOwsley42 min
Aug 17, 5:38 PM EDTSevere Thunderstorm WarningJKLJackson52 min
Aug 17, 5:52 PM EDTTornado WarningJKLJackson38 min
Aug 17, 6:08 PM EDTTornado WarningJKLClay52 min
Aug 17, 6:16 PM EDTSevere Thunderstorm WarningJKLOwsley44 min
Aug 17, 6:20 PM EDTSevere Thunderstorm WarningJKLLeslie, Perry40 min
Aug 17, 6:29 PM EDTTornado WarningJKLLeslie46 min
Aug 17, 7:08 PM EDTTornado WarningJKLClay, Leslie52 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.